Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 474, NWS Memphis, TN

June 9, 2011Lake County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Jun 9, 2011, 2:43 PM CDT for Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 2:43 PM CDT (19:43 UTC)
Expired
Jun 9, 2011, 3:13 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Pemiscot County, MO, Lake County, TN

The radar

The Memphis radar (KNQA), 92 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS54 KMEG 091943
SVRMEG
MOC155-TNC095-092030-
/O.NEW.KMEG.SV.W.0474.110609T1943Z-110609T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  EASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 330 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COTTONWOOD
  POINT...OR 6 MILES SOUTHWEST OF CARUTHERSVILLE...AND MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARUTHERSVILLE...HAYTI...STEELE...SHADE...STUBTOWN...CANADY AND
  COTTONWOOD POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3622 8948 3618 8951 3618 8962 3614 8958
      3612 8960 3609 8968 3604 8968 3602 8971
      3610 8987 3634 8968
TIME...MOT...LOC 1944Z 219DEG 6KT 3611 8971

$$
1 follow-up statement
525 
WWUS54 KMEG 092013
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT THU JUN 9 2011

MOC155-TNC095-092023-
/O.CAN.KMEG.SV.W.0474.000000T0000Z-110609T2030Z/
PEMISCOT MO-LAKE TN-
313 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE AND EASTERN
PEMISCOT COUNTIES IS CANCELLED...

AT 313 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3622 8948 3618 8951 3618 8962 3614 8958
      3612 8960 3609 8968 3604 8968 3602 8971
      3610 8987 3634 8968
TIME...MOT...LOC 2013Z 219DEG 6KT 3615 8967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:03 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 1:03 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT THU JUN 9 2011

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1148 AM CDT THU JUN 9 2011/

UPDATE...

MUCH LIKE YESTERDAY...CU FIELD IS BEGINNING TO DEVELOP ACROSS
SOUTHERN MISSISSIPPI AND IS SPREADING NORTHWARD. A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS AFTERNOON MAINLY
ACROSS THESE AREAS BUT COULD CREEP INTO NORTH CENTRAL MISSISSIPPI.
TEMPERATURES ACROSS THE REGION ARE NEARLY IDENTICAL TO READINGS
AT THIS POINT YESTERDAY. WEAK SOUTHERLY SURFACE FLOW SHOULD
INCREASE AS DAYTIME MIXING OCCURS. INCREASED SKY COVERAGE A BIT
MAINLY ACROSS NORTHERN MISSISSIPPI AND EAST CENTRAL ARKANSAS AND
BUMPED TEMPERATURES UP SLIGHTLY TO ADJUST FOR CURRENT TRENDS.
OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE.

CCD

.PREV DISCUSSION... /ISSUED 356 AM CDT THU JUN 9 2011/

CURRENTLY ACROSS THE MIDSOUTH SKIES WERE GENERALLY CLEAR AND
TEMPERATURES WERE IN THE MID TO UPPER 70S ACROSS THE DELTA REGION
AND LOWER 70S FURTHER EAST. WINDS WERE LIGHT AND SOUTHERLY ACROSS
THE AREA.

TODAY...THE HIGH PRESSURE CENTER THAT HAS BEEN SO PERSISTENT ACROSS THE
MIDSOUTH AND TENNESSEE VALLEY WILL BEGIN ITS MOVE TO THE EAST.
THIS LOWERING OF HEIGHTS COMBINED WITH NEAR 4000 CAPE AND
INCREASING PW'S COULD AID IN THE DEVELOPMENT OF DAYTIME HEATING
INDUCED CONVECTION. MAINLY ACROSS NORTH MISSISSIPPI AND EXTREME
SOUTHERN TENNESSEE WERE INSTABILITY IS GREATEST. HIGHS WILL
GENERALLY BE IN THE MID 90S ACROSS THE REGION.

FRIDAY THRU MONDAY...NOT MUCH HAS CHANGED IN THE FORECAST OVER THE
LAST 24 HOURS FOR THIS PERIOD. A WEAK COLD FRONT IS STILL EXPECTED
TO MAKES ITS WAY SOUTHWARD INTO THE NORTHERN PORTIONS OF THE
MIDSOUTH BY LATE SATURDAY. MODERATE INSTABILITY COMBINED WITH
LOWERING HEIGHTS WILL PROMOTE CONVECTIVE DEVELOPMENT. SOME OF
THESE THUNDERSTORMS WILL LIKELY BE SEVERE...ESPECIALLY ALONG AND
NEAR THE FRONTAL BOUNDARY ACROSS WEST TENNESSEE...THE MISSOURI
BOOTHEEL...AND NORTHEAST ARKANSAS. THE MAIN THREATS WITH ANY
THUNDERSTORMS WILL BE DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL. THE COLD FRONT WILL HAVE LITTLE
IMPACT ON TEMPERATURES GOING FORWARD AND HIGHS WILL STILL GENERALLY
BE IN THE LOWER TO MID 90S.

TUESDAY THRU THURSDAY...OVERALL UPPER LEVEL PATTERN WILL SHIFT
DURING THIS PERIOD. TEMPERATURES WILL COOL OFF DUE TO PERSISTENT
NORTHWEST FLOW. CHANCES FOR PRECIPITATION WILL ALSO BE HIGHER AS A
SERIES OF SHORTWAVE DISTURBANCES PASS BY THE MIDSOUTH EARLY IN THE
WEEK. BY THURSDAY MODELS INDICATE A DEEPENING UPPER LEVEL
TROUGH ACROSS THE EASTERN PORTION OF THE COUNTRY. THIS WILL LIKELY
BE THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
MIDSOUTH.

CDG

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDS WILL PERSIST THROUGH THE PERIOD. ISOLD TSRAS ARE
POSSIBLE THIS AFTN/EVENING THOUGH COVERAGE WILL BE TOO LITTLE TO
INCLUDE IN TAFS. WILL LEAVE THE CB MENTION AT KTUP. WINDS WILL BE
SW AROUND 10 KTS DIMINISHING AFT 10/01Z AND REDEVELOPING AGAIN BY
10/17Z.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  75  95  77 /  20   0  20  10
MKL  94  70  93  71 /  10  10  10  10
JBR  93  71  93  72 /  10  10  10  10
TUP  95  70  94  73 /  20  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 9, 3:14 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU JUN 9 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY ACROSS
NORTH MISSISSIPPI DURING PEAK DAYTIME HEATING HOURS. ANY STORMS
THAT DEVELOP COULD BE STRONG WITH THE MAIN THREATS BEING DAMAGING
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND INTO EARLY
NEXT WEEK ACROSS MUCH OF THE MID SOUTH AS A COLD FRONT STALLS OVER
THE REGION. STRONG INSTABILITY COMBINED WITH THE FRONT WILL LIKELY
ALLOW FOR A FEW SEVERE THUNDERSTORMS FROM SATURDAY AFTERNOON
THROUGH MONDAY. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE
DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON THROUGH NEXT MONDAY.

CDG

In the hours before

Special weather statement, Jun 9, 1:47 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
147 PM CDT THU JUN 9 2011

MOZ115-TNZ001-091915-
PEMISCOT MO-LAKE TN-
147 PM CDT THU JUN 9 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER CARUTHERSVILLE AT 148 PM CDT...MOVING
NORTHEAST AT 5 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR
CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3631 8942 3618 8957 3618 8962 3616 8960
      3610 8967 3618 8984 3642 8971
TIME...MOT...LOC 1848Z 212DEG 3KT 3621 8969

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:47 PM CDTSpecial Weather StatementMEGLake28 min
Jun 9, 1:56 PM CDTSevere Thunderstorm WarningMEGLake49 min
Jun 9, 2:22 PM CDTSevere Thunderstorm WarningMEGPemiscot23 min
Jun 9, 4:03 PM CDTSpecial Weather StatementMEGDunklin27 min
Jun 9, 4:32 PM CDTSpecial Weather StatementMEGDunklin28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.